Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 246, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2012, 4:20 PM EDT for Pittsylvania County, Virginia. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2012, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 5, 2012, 5:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:21 PM EDT | HAIL 1 | 6 Se Gretna, VA | CHALK LEVEL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
303 WUUS51 KRNK 052020 SVRRNK VAC143-052115- /O.NEW.KRNK.SV.W.0246.120705T2020Z-120705T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EDT THU JUL 5 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 515 PM EDT. * AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHALK LEVEL...OR NEAR GRETNA...AND MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CHALK LEVEL... CHATHAM... JAVA... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. && LAT...LON 3673 7917 3674 7944 3699 7943 3700 7919 TIME...MOT...LOC 2019Z 341DEG 16KT 3690 7930 $$ RCS
1 follow-up statement
455 WWUS51 KRNK 052106 RRA SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 506 PM EDT THU JUL 5 2012 VAC143-052116- /O.EXP.KRNK.SV.W.0246.000000T0000Z-120705T2115Z/ PITTSYLVANIA VA- 506 PM EDT THU JUL 5 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PITTSYLVANIA COUNTY EXPIRES AT 515 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3673 7917 3674 7944 3699 7943 3700 7919 TIME...MOT...LOC 2106Z 341DEG 16KT 3670 7922 $$ RCS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:07 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 5, 4:07 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU JUL 5 2012
.SYNOPSIS...
A HOT UPPER HIGH WILL CONTINUE OOZING EAST THROUGH THE WEEKEND. AN
UNSTABLE ATMOSPHERE COMBINED WITH WEAK UPPER LEVEL DISTURBANCES
AND THUNDERSTORM OUTFLOW WILL KEEP RAIN IN THE FORECAST THROUGH
THE WEEKEND. A COLD FRONT IS EXPECTED AT THE BEGINNING OF NEXT
WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 330 PM EDT THURSDAY...
WILL BE CANCELING WEST VA COUNTIES FROM THE WATCH...AND COUNTIES
JUST TO THE SOUTH IN SW VA CAN BE CLEARED SOON. CONSIDERING THE
AIRMASS IS UNTOUCHED ALONG THE EASTERN FRINGE OF THE WATCH...WILL
LET IT GO FOR NOW. THICKER CLOUDS HAVE STAYED JUST WEST OF ROANOKE
AND SOME ISOLATED CELLS ARE DEVELOPING NEARBY ALONG THE
SOUTHEASTERLY MOVING OUTFLOW BOUNDARY ATTM. ONCE LINE GETS THROUGH
NW NC THE SEVERE THREAT WILL HAVE ENDED AND IS PRETTY MUCH FINISHED
ACROSS EXTREME SW VA. ADDITIONAL DEVELOPMENT ACROSS SOUTHERN
MICHIGAN RIGHT NOW...AND THIS DEVELOPING CLUSTER MAY JOG A LITTLE
FURTHER EAST...IN A SSE DIRECTION INTO LATE THIS EVENING. AIRMASS
HAS BEEN STABILIZED ACROSS MUCH OF WEST VA SO THIS CLUSTER MAY HIT A
WALL IF IT TRIES TO CROSS. ANY CLUSTERS THOUGH WHICH TAKE MORE OF AN
EASTERLY ROUTE THROUGH WESTERN PA AND THEN INTO NORTHERN VA AND THE
WEST VA PANHANDLE MAY POSE A THREAT TO THE SOUTHERN SHENANDOAH AND
CLOSER TO THE SPINE OF THE BLUE RIDGE IN VIRGINIA LATE TONIGHT.
STILL HAS A LONG WAY TO GO THOUGH.
WHATEVER COMES OUT OF PENNSYLVANIA LATE TONIGHT AGAIN MAY SERVE AS A
FOCUS FOR STORMS ON FRIDAY...ALTHOUGH STEERING WINDS FIELDS ARE
WEAKER AND MORE DISPARATE THAN TODAY. THUS PLACED HIGHEST POPS ALONG
NW NC AND EXTREME SW VA FOR NOW...ALTHOUGH CONFIDENCE IS LOW
CONSIDERING POOR PERFORMANCE OF THE LOCAL MODELS WITH REGARDS TO
TODAY'S EVENT. TEMPS SHOULD BE SIMILAR FRIDAY PERHAPS A FEW DEGREES
WARMER WITH H85 TEMPS NEAR 24C. ANOTHER HEAT ADVISORY MAY BE
NECESSARY ACROSS THE EXTREME SE. THE SOUTHSIDE AND NC PIEDMONT
SHOULD CROSS 100F AGAIN WITH HEAT INDICES NEAR 105F.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 400 PM THURSDAY...
HEAT RIDGE WILL BE BUILDING IN AGAIN FROM THE WEST FRI-SAT...WITH A
BACK DOOR FRONT DROPPING SWD SUNDAY. OUR AREA FRI-SAT WILL BE MAINLY
DEALING WITH ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON/EVENING UNTIL THE FRONT ENTERS FROM THE NORTH ENHANCING
CHANCES SUNDAY. MCS ACTIVITY APPEARS TO STAY NORTH PER RIDGE AXIS
EXTENDING WEST TO EAST INTO THE CENTRAL APPALACHIANS MID ATLANTIC. A
POTENTIAL EXISTS FOR SHORTWAVE INDUCED MCS ARRIVES TOWARD
SUNDAY...BUT OVERALL ITS TOO EARLY TO SAY WHERE THIS WILL SET UP.
SO FOR POPS...KEPT IT LOW FRI-SAT PER HIGH PRESSURE ALOFT INHIBITING
SOME DEVELOPMENT...AND WOULD NOT BE SURPRISED TO SEE STORMS FIRE UP
TOWARD THE EVENING WHEN THE CAP BREAKS. STILL LOOKING AT MUCH OF THE
AREA STAYING HOT AND DRY.
WITH THE FRONT SHIFTING SWD INTO LATE WEEKEND THE FLOW WILL BECOMING
MORE WEST AND THE HEAT IMPACT WILL STAY UP. THE DEWPOINTS MAY DROP
EAST OF THE MTNS...BUT LEE TROUGH IN THE PIEDMONT COULD KEEP HIGHER
DEWPOINTS PULLED PER SW FLOW. POTENTIAL EXISTS FOR HEAT ADVISORY
FRI-SAT IN THE PIEDMONT PER HIGHS AROUND THE CENTURY MARK.
HEADING INTO SUNDAY...THE FORECAST WILL DEPEND ON FRONTAL BOUNDARY
AND SHORTWAVES SUPPORTING ENHANCED CONVECTION. WILL KEEP CHANCES
AFTER MIDDAY WITH 30/40 POPS...PENDING BETTER MODEL AGREEMENT. WITH
SOME ORGANIZATION POSSIBLE...TEMPS MAY BE IMPACTED FROM CLOUDINESS
FROM UPSTREAM CONVECTION...SO WENT A LITTLE COOLER THAN FRI-SAT BUT
WILL STILL BE HOTTER THAN NORMAL WITH UPPER 80S WEST TO UPPER 90S
EAST...AS OPPOSED TO WIDESPREAD 90S TO AROUND 100 FRI-SAT...OUTSIDE
THE HIGHER ELEVATIONS. SEE CLIMATE SECTION BELOW FOR A LIST OF
RECORD HIGHS FOR JULY 6TH AND 7TH.
SUNDAY NIGHT...NOT CHANGING POPS AS THE NEW 00Z ECMWF AND GFS
SHOWING FRONTAL BOUNDARY SLOWING WITH POSSIBLE MCS PUSHING IN.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 400 PM EDT THURSDAY...
MODELS/ENSEMBLES REMAIN AGREEABLE WITH THE LARGE SCALE PATTERN BUT
DISPLAY SOME DETAIL DIFFS THAT TYPICALLY HAVE LOW PREDICTABILITY.
EXPECT A MEAN RIDGE ALOFT TO PRESIDE OVER THE ROCKIES AND VICINITY
WHILE ALASKA MAY REACH WRN CANADA AND UPSTREAM FLOW STREAMS INTO
THE OVERALL TROF. MEANWHILE TROFFING WILL SETTLE OVER THE NERN
QUADRANT OF THE NATION DAYS 3-5 SUN-TUE... WITH DIFFS IN TROF
AMPLITUDE IMPACTING THE EXACT LATITUDE OF THE LEADING SFC FRONT.
GUIDANCE IS NOW INDICATING THAT THE STRONG RIDGE OVER THE ATLC MAY
TRY TO BUILD WWD BY WED-THU... SERVING TO WEAKEN THE NERN TROF ALOFT
AND STALL THE SFC FRONT. THE ERN PART OF THE FRONT MAY EVEN BEGIN
TO LIFT NWD AS A WARM FRONT LATE NEXT WEEK.
UPPER RIDGE RETROGRADES WEST AND TROUGHING DEVELOPS OVER THE ERN
CONUS THIS PERIOD. MODELS REMAIN CONSISTENT THAT COOL DOWN WILL TAKE
PLACE FOR EARLY NEXT WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H
TEMP AND TRIMMING SFC TEMPS TO A MORE TOLERABLE LEVEL.
SFC FRONT IS PROGGED TO SAG SOUTHWARD THROUGH THE REGION MONDAY.
THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE
YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING.
LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT PUSHING INTO
GA/SC EARLY NEXT WEEK...WITH DIFFERING SOLUTIONS ON WHETHER THE
DEEPER MOISTURE CLEARS THE CWA.
FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGHEST COVERAGE MONDAY VCNTY OF THE FRONT. IF
FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY BE ABLE TO
TRIM POPS COMPLETELY FOR MID WEEK.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 142 PM EDT THURSDAY...
IMPRESSIVE BOW ECHO ON TOP OF BLF...WITH POTENTIAL GUSTS TO 60KTS
OVER THE NEXT 20 MINUTES. ISOLATED STORMS MAY ALSO FROM AHEAD OF
THE MAIN LINE TO BCB/ROA ALTHOUGH THE MAIN LINE MAY JUST MISS TO
THE SW. LWB ALSO APPEARS TO HAVE ESCAPED THE STRONGEST PUNCH OF
WINDS ATTM. FURTHER EAST LYH/DAN MAY DEAL WITH ISOLATED STORMS
LATER THIS AFTERNOON. FIGURES TO BE A BREAK IN THE ACTION LATE
THIS AFTERNOON...WITH POTENTIALLY MORE STORMS THIS EVENING AS
ANOTHER CLUSTER IS MOVING SOUTH OFF OF LAKE ERIE. THIS CLUSTER MAY
MOVE A LITTLE FURTHER EAST TONIGHT THAN CURRENT LINE. WET GROUND
AT LWB/BLF MAKES IFR VIS/CIG MORE LIKELY THAN USUAL. MORE
THUNDERSTORMS ARE POSSIBLE FRIDAY...AND WILL BE WATCHING FOR ANY
CLUSTERS MOVING SOUTH OUT OF PENNSYLVANIA POSSIBLY AFFECTING
CENTRAL AND WESTERN VA.
THE GENERAL WEATHER PATTERN IS EXPECTED TO PERSIST INTO THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS.
THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE
EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE
MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. A STRONGER MORE
IMPACTFUL SYSTEM AND COLD FRONT LOOKS TO IMPACT THE AREA BY LATE
SUNDAY INTO MONDAY.
&&
.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS.
JULY 5TH JULY 6TH JULY 7TH
RECORD HIGH RECORD HIGH RECORD HIGH
ROA 100/1999 100/1999 101/1930
LYH 98/1999 98/2010 98/2010
DAN 101/1966 102/1990 104/2010
BCB 93/1966 94/2010 94/2010
BLF 90/1993 92/2010 92/2010
&&
.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS OTS AT KBCB/BLACKSBURG AND
KDAN/DANVILLE. HINTON TRANSMITTER STILL OFF THE AIR DUE TO
COMMERCIAL POWER NOT REACHING THE SITE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ044>047-058-
059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ006.
WV...NONE.
&&
SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...JC/PM
LONG TERM...JC/PM
AVIATION...KM/NF
CLIMATE...WP
EQUIPMENT...PMHazardous weather outlook, Jul 5, 4:02 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT THU JUL 5 2012 NCZ005-VAZ019-020-023-024-033>035-043-062015- ROCKINGHAM-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-HENRY- 402 PM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STORMS ARE EXPECTED THIS EVENING...A FEW OF WHICH MAY BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ006-VAZ044>047-058-059-062015- CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 402 PM EDT THU JUL 5 2012 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. WIDELY SCATTERED PULSE VARIETY THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNSET. A FEW OF THESE STORMS WILL BECOME STRONG TO SEVERE...CAPABLE OF PRODUCE STRONG WINDS AND HAIL. IN ADDITION...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL. ALSO...DUE TO THE COMBINATION OF HIGH HUMIDITY AND AFTERNOON TEMPERATURES APPROACHING 100 DEGREES...HEAT INDEX VALUES WILL REACH AT LEAST 105 DEGREES...INCREASING THE RISK OF HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. HEAT INDICES MAY ONCE AGAIN CROSS 105F THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001>004-018>020-VAZ009>018-022-032-062015- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE- PATRICK- 402 PM EDT THU JUL 5 2012 ...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS...SEVERE AT TIMES...WILL CONTINUE THROUGH THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ007-WVZ042>045-062015- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 402 PM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 5, 3:03 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG RICHLANDS 37.10N 81.80W
07/05/2012 TAZEWELL VA PUBLIC
TREE REPORTED DOWN ACROSS ROAD AT RICHLANDS HS. POWER
OUTAGE REPORTED IN RICHLANDS.
&&
PCSpecial weather statement, Jul 5, 3:19 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT THU JUL 5 2012
VAZ033-034-052015-
BEDFORD VA-FRANKLIN VA-
319 PM EDT THU JUL 5 2012
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...
AT 317 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR NORTHERN SMITH MOUNTAIN LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE
STRONG ENOUGH TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR CHAMBLISSBURG AROUND 330 PM AND GOODVIEW
AROUND 345 PM.
LAT...LON 3720 7968 3715 7988 3721 7989 3721 7986
3723 7984 3726 7985 3730 7984 3731 7975
RCSLocal storm report, Jul 5, 3:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 3 SE MOUTH OF WILSON 36.55N 81.30W
07/05/2012 ALLEGHANY NC 911 CALL CENTER
TREES DOWN ON ROUTE 113 NEAR PINEY CREEK
&&
FISHERSpecial weather statement, Jul 5, 4:00 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT THU JUL 5 2012 VAZ023-052100- BOTETOURT VA- 400 PM EDT THU JUL 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY... AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF TROUTVILLE...MOVING SOUTH AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR NACE AROUND 410 PM...TROUTVILLE AROUND 420 PM...DALEVILLE AROUND 425 PM AND CLOVERDALE AROUND 450 PM. LAT...LON 3734 7987 3742 8006 3754 7996 3748 7982 RCS
Special weather statement, Jul 5, 4:02 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT THU JUL 5 2012 VAZ044-052100- PITTSYLVANIA VA- 402 PM EDT THU JUL 5 2012 ...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY... AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF GRETNA...MOVING SOUTH AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR JAVA AROUND 420 PM. LAT...LON 3681 7915 3677 7937 3696 7941 3700 7923 RCS
Local storm report, Jul 5, 4:17 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG GRAYSON HIGHLANDS STATE 36.62N 81.50W
07/05/2012 GRAYSON VA FIRE DEPT/RESCUE
MULTIPLE TREES DOWN
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:48 AM EDT | Heat Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more | 16 hr |
| Jul 5, 9:56 AM EDT | Special Weather Statement | RNK | Giles | 34 min |
| Jul 5, 10:28 AM EDT | Special Weather Statement | RNK | Bland, Pulaski | 47 min |
| Jul 5, 11:04 AM EDT | Special Weather Statement | RNK | Bland, Wythe | 56 min |
| Jul 5, 11:12 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 48 min |
| Jul 5, 11:48 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 51 min |
| Jul 5, 12:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 92 min |
| Jul 5, 1:38 PM EDT | Special Weather Statement | RNK | Smyth, Wythe | 52 min |
| Jul 5, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 44 min |
| Jul 5, 1:57 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Smyth, Wythe | 93 min |
| Jul 5, 2:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 34 min |
| Jul 5, 3:02 PM EDT | Special Weather Statement | RNK | Botetourt | 28 min |
| Jul 5, 3:19 PM EDT | Special Weather Statement | RNK | City of Roanoke | 56 min |
| Jul 5, 4:00 PM EDT | Special Weather Statement | RNK | City of Roanoke | 60 min |
| Jul 5, 4:02 PM EDT | Special Weather Statement | RNK | Pittsylvania | 58 min |
| Jul 5, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke | 35 min |
| Jul 5, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 31 min |
| Jul 5, 4:34 PM EDT | Special Weather Statement | RNK | Franklin | 41 min |
| Jul 5, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Jul 5, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 59 min |
| Jul 5, 5:36 PM EDT | Special Weather Statement | RNK | City of Danville | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.